Hepatotoxicity Associated With the New Antidepressants
J Clin Psychiatry 2002;63(2):135-137
© Copyright 2015 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Background: Safety profiles of classical and new antidepressants are well established. Hepatotoxicity is known to occur. Recently, several cases of severe hepatic injury associated with the new antidepressants have been reported, prompting us to quantify this risk.
Method: To estimate the cumulative incidence of hepatic adverse reactions associated with antidepressants, we used cases of hepatic damage collected via spontaneous reporting and included in the Spanish Pharmacovigilance System database; for exposure, we have used data from drug sales to the Spanish National Health System.
Results: The estimated reported incidence did not show major differences for the antidepressants studied, ranging from 1.28 cases per 100,000 patient-years for sertraline to 4.00 for clomipramine, except for nefazodone, which was the agent that had the highest incidence with 28.96 cases per 100,000 patient-years.
Conclusion: The reported incidence of hepatic adverse reactions to nefazodone seems to be higher than that estimated so far. Given the high prevalence of depression and the widespread use of antidepressants, physicians should be alert to the possibility that these medications cause hepatitis and consider early discontinuation of an antidepressant if the condition is suspected.